Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An ascending HNN extension of a free group inside $ \operatorname{SL}_{2} \mathbb{C}$


Authors: Danny Calegari and Nathan M. Dunfield
Journal: Proc. Amer. Math. Soc. 134 (2006), 3131-3136
MSC (2000): Primary 20E06; Secondary 57Mxx
DOI: https://doi.org/10.1090/S0002-9939-06-08398-5
Published electronically: May 18, 2006
MathSciNet review: 2231894
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an example of a subgroup of $ \operatorname{SL}_{2}\mathbb{C}$ which is a strictly ascending HNN extension of a non-abelian finitely generated free group $ F$. In particular, we exhibit a free group $ F$ in $ \operatorname{SL}_{2}\mathbb{C}$ of rank $ 6$ which is conjugate to a proper subgroup of itself. This answers positively a question of Drutu and Sapir (2005). The main ingredient in our construction is a specific finite volume (non-compact) hyperbolic 3-manifold $ M$ which is a surface bundle over the circle. In particular, most of $ F$ comes from the fundamental group of a surface fiber. A key feature of $ M$ is that there is an element of $ \pi_1(M)$ in $ \operatorname{SL}_{2}\mathbb{C}$ with an eigenvalue which is the square root of a rational integer. We also use the Bass-Serre tree of a field with a discrete valuation to show that the group $ F$ we construct is actually free.


References [Enhancements On Off] (What's this?)

  • [Agol] Ian Agol, Tameness of hyperbolic 3-manifolds, arXiv:math.GT/0405568.
  • [Bro] Kenneth S. Brown, Trees, valuations, and the Bieri-Neumann-Strebel invariant, Invent. Math. 90 (1987), no. 3, 479-504. MR 0914847 (89e:20060)
  • [BS] Alexander Borisov and Mark Sapir, Polynomial maps over finite fields and residual finiteness of mapping tori of group endomorphisms, Invent. Math. 160 (2005), no. 2, 341-356. MR 2138070
  • [CG] Danny Calegari and David Gabai, Shrinkwrapping and the taming of hyperbolic 3-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385-446. MR 2188131
  • [CHW] Patrick J. Callahan, Martin V. Hildebrand, and Jeffrey R. Weeks, A census of cusped hyperbolic $ 3$-manifolds, Math. Comp. 68 (1999), no. 225, 321-332. MR 1620219 (99c:57035)
  • [Cul] Marc Culler, Lifting representations to covering groups, Adv. in Math. 59 (1986), no. 1, 64-70. MR 0825087 (87g:22009)
  • [DS] Cornelia Drutu and Mark Sapir, Non-linear residually finite groups, J. Algebra 284 (2005), no. 1, 174-178.MR 2115010 (2005i:20045)
  • [GR] H. Garland and M. S. Raghunathan, Fundamental domains for lattices in (R-)rank $ 1$ semisimple Lie groups, Ann. of Math. (2) 92 (1970), 279-326. MR 0267041 (42:1943)
  • [MKS] Wilhelm Magnus, Abraham Karrass, and Donald Solitar, Combinatorial group theory, revised ed., Dover Publications Inc., New York, 1976. MR 0422434 (54:10423)
  • [OP] Ken'ichi Ohshika and Leonid Potyagailo, Self-embeddings of Kleinian groups, Ann. Sci. École Norm. Sup. (4) 31 (1998), no. 3, 329-343. MR 1621417 (99d:57009)
  • [Otal] Jean-Pierre Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Astérisque (1996), no. 235, x+159. MR 1402300 (97e:57013)
  • [Ser] Jean-Pierre Serre, Trees, Springer-Verlag, Berlin, 1980, Translated from the French by John Stillwell. MR 0607504 (82c:20083)
  • [Sha] Peter B. Shalen, Representations of 3-manifold groups, Handbook of geometric topology, North-Holland, Amsterdam, 2002, pp. 955-1044. MR 1886685 (2003d:57002)
  • [Sta] John Stallings, On fibering certain $ 3$-manifolds, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 95-100. MR 0158375 (28:1600)
  • [Thu] William P. Thurston, Hyperbolic Structures on 3-manifolds, II: Surface groups and 3-manifolds which fiber over the circle, arXiv:math.GT/9801045.
  • [W] J. Weeks, SnapPea, http://www.geometrygames.org.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20E06, 57Mxx

Retrieve articles in all journals with MSC (2000): 20E06, 57Mxx


Additional Information

Danny Calegari
Affiliation: Department of Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
Email: dannyc@caltech.edu

Nathan M. Dunfield
Affiliation: Department of Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
Email: dunfield@caltech.edu

DOI: https://doi.org/10.1090/S0002-9939-06-08398-5
Keywords: Ascending HNN extension, $\operatorname{SL}_{2}{\mathbb C}$, hyperbolic 3-manifold
Received by editor(s): February 18, 2005
Received by editor(s) in revised form: June 7, 2005
Published electronically: May 18, 2006
Additional Notes: Both authors were partially supported by the U.S. N.S.F. and the Sloan Foundation.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society